Display Settings:

Format

Send to:

Choose Destination
Eur J Gastroenterol Hepatol. 2008 Dec;20(12):1238-42. doi: 10.1097/MEG.0b013e3282ffda37.

Severe hepatotoxicity with high 6-methylmercaptopurine nucleotide concentrations after thiopurine dose escalation due to low 6-thioguanine nucleotides.

Author information

  • 1Department of Clinical Pharmacology, Christchurch Hospital, University of Otago, Christchurch, New Zealand.

Abstract

Azathioprine and its initial metabolite, 6-mercaptopurine (6-MP), are associated with high rates of treatment cessation due to toxicity or inadequate response. Individualization of thiopurine dose based on concentrations of the active 6-thioguanine nucleotide (6-TGN) metabolites can help improve outcomes with this class. Some individuals, however, preferentially metabolize thiopurine drugs to the potentially hepatotoxic 6-methylmercaptopurine nucleotide (6-MMPN) metabolites rather than the 6-TGNs. For these patients, escalation in thiopurine dose is not likely to increase 6-TGN concentrations sufficiently but may lead to a disproportionate increase in exposure to the 6-MMPNs. We present three cases in whom thiopurine dose escalation based on clinical status and low 6-TGN concentrations (100-262 pmol/8 x 10 RBC) resulted in severe hepatotoxicity (liver failure in two cases) associated with unrecognized extremely high 6-MMPN concentrations of 26,000-40,000 pmol/8 x 10 RBC. These cases illustrate a risk with thiopurine dose adjustment based on monitoring of 6-TGN metabolites without also monitoring 6-MMPN.

PMID:
18989148
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk